Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 29, 2021Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 29, 2021, 12:41 AM CDT for Mitchell County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 12:41 AM CDT (05:41 UTC)
Expired
May 29, 2021, 1:30 AM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.7
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS84 KMAF 290541
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1241 AM CDT Sat May 29 2021
 
TXZ047-048-053-290630-
Mitchell TX-Scurry TX-Borden TX-
1241 AM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCURRY...MITCHELL AND
EASTERN BORDEN COUNTIES UNTIL 130 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colorado City Airport to near Champion
Creek Reservoir to 15 miles west of Silver. Movement was east at 45
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, J B Thomas Reservoir,
Lake Colorado City, Lake Colorado City State Park, Inadale, Champion
Creek Reservoir, Westbrook, Hermleigh, Cuthbert, Buford, Dunn and
Ira.

This includes Interstate 20 between mile markers 204 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3209 10099 3229 10103 3262 10123 3272 10066
      3209 10067
TIME...MOT...LOC 0541Z 264DEG 39KT 3252 10095 3233 10087 3209 10095 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 6:32 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 28, 6:32 PM CDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Fri May 28 2021

.DISCUSSION...

&&

.AVIATION...
Have ongoing storms along the Pecos River moving into the Permian
Basin with additional storms moving down from Ern NM. Carrying
TSRA at INK... PEQ... and MAF. More storms expected overnight...
could see local MVFR cigs and vsbys with storms.

&&

PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 28, 1:59 PM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 11:32 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1132 PM CDT Fri May 28 2021

TXZ051-052-060>063-067>070-075-290530-
Midland TX-Pecos TX-Martin TX-Reagan TX-Crane TX-Ector TX-Upton TX-
Glasscock TX-Ward TX-Howard TX-Winkler TX-
1132 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
GLASSCOCK...SOUTHERN ECTOR...EASTERN WARD...SOUTHEASTERN MIDLAND...
REAGAN...SOUTHEASTERN WINKLER...SOUTHERN HOWARD...SOUTHEASTERN
MARTIN...CRANE AND UPTON COUNTIES UNTIL 1230 AM CDT...

At 1130 PM CDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms move across the Permian Basin, the
outflow boundary is moving southeast at 55 mph.

Wind gusts of 55 mph will be possible with this storm.

Locations impacted include...
Monahans, Crane, Rankin, Garden City, Thorntonville, Grandfalls,
Forsan, Lomax, Wickett, Stiles, Midkiff, Crane County Airport, Roy
Hurd Memorial Airport, King Mountain, Monahans Sandhills State Park,
Royalty, Penwell, Best, Saint Lawrence and Imperial.

This includes Interstate 20 between mile markers 68 and 102, and
between mile markers 159 and 165.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western and southwestern Texas. A Severe Thunderstorm Watch also
remains in effect until midnight CDT for western Texas. A Severe
Thunderstorm Watch also remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3209 10126 3126 10127 3110 10264 3163 10320
      3186 10194 3218 10174 3214 10118 3209 10118
TIME...MOT...LOC 0430Z 293DEG 49KT 3181 10184

49
Local storm report, May 28, 11:48 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1148 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     7 W ODESSA              31.85N 102.49W
05/28/2021                   Ector              TX   PUBLIC

            SMALL TREE LIMBS DOWN AND ESTIMATED WINDS OF 60 MPH.

&&

DEVIN.CHEHAK
Special weather statement, May 28, 11:50 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1150 PM CDT Fri May 28 2021

TXZ046>048-051>053-290530-
Mitchell TX-Martin TX-Dawson TX-Scurry TX-Howard TX-Borden TX-
1150 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...WESTERN MITCHELL...
BORDEN...HOWARD...EASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES
UNTIL 1230 AM CDT...

At 1149 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Fluvanna to near Lomax.
Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Snyder, Colorado City, Ackerly, Gail, Coahoma, Forsan,
Sand Springs, Lake Colorado City, Lake Colorado City State Park,
Luther, Fluvanna, Colorado City Airport, J B Thomas Reservoir,
Westbrook, Cuthbert, Dunn, Big Spring McMahon-Wrinkle Airpark, Knott
and Vealmoor.

This includes Interstate 20 between mile markers 163 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3209 10100 3209 10119 3218 10188 3296 10156
      3297 10105 3295 10066
TIME...MOT...LOC 0449Z 286DEG 31KT 3276 10122 3212 10160

29
Local storm report, May 29, 12:11 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1211 AM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
05/28/2021  M67 MPH          Howard             TX   MESONET

&&

MSCHULDT
Special weather statement, May 29, 12:33 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1233 AM CDT Sat May 29 2021

TXZ068>070-075-290615-
Pecos TX-Reagan TX-Crane TX-Upton TX-
1233 AM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...REAGAN...
SOUTHERN CRANE AND UPTON COUNTIES UNTIL 115 AM CDT...

At 1232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Rankin to near McCamey to 17
miles southeast of Grandfalls. Movement was southeast at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Crane, Big Lake, McCamey, Rankin, Reagan County Airport, Iraan,
Stiles, Upton County Airport, Bakersfield, Girvin, King Mountain,
Iraan Municipal Airport, Best, Imperial and Cordona Lake.

This includes Interstate 10 between mile markers 272 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 10237 3108 10237 3103 10229 3103 10221
      3100 10219 3099 10199 3092 10188 3089 10189
      3080 10183 3074 10181 3072 10196 3073 10266
      3130 10276 3163 10127 3108 10128
TIME...MOT...LOC 0532Z 336DEG 42KT 3123 10179 3111 10217 3112 10270

29
Special weather statement, May 29, 12:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1241 AM CDT Sat May 29 2021

TXZ047-048-053-290630-
Mitchell TX-Scurry TX-Borden TX-
1241 AM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCURRY...MITCHELL AND
EASTERN BORDEN COUNTIES UNTIL 130 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colorado City Airport to near Champion
Creek Reservoir to 15 miles west of Silver. Movement was east at 45
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, J B Thomas Reservoir,
Lake Colorado City, Lake Colorado City State Park, Inadale, Champion
Creek Reservoir, Westbrook, Hermleigh, Cuthbert, Buford, Dunn and
Ira.

This includes Interstate 20 between mile markers 204 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3209 10099 3229 10103 3262 10123 3272 10066
      3209 10067
TIME...MOT...LOC 0541Z 264DEG 39KT 3252 10095 3233 10087 3209 10095

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:17 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton58 min
May 28, 7:27 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 28, 7:39 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton51 min
May 28, 7:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Upton62 min
May 28, 8:01 PM CDTSpecial Weather StatementMAFLoving29 min
May 28, 8:04 PM CDTSpecial Weather StatementMAFReagan26 min
May 28, 8:29 PM CDTSpecial Weather StatementMAFWard46 min
May 28, 8:43 PM CDTSpecial Weather StatementMAFGlasscock, Midland47 min
May 28, 9:00 PM CDTSevere Thunderstorm WarningMAFGaines60 min
May 28, 9:13 PM CDTSpecial Weather StatementMAFWard32 min
May 28, 9:44 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 28, 9:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin55 min
May 28, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Culberson, Loving, Reeves, Ward, Winkler65 min
May 28, 10:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 4 more60 min
May 28, 11:26 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler2 hr
May 28, 11:32 PM CDTSpecial Weather StatementMAFCrane, Glasscock, Midland, Reagan, Upton58 min
May 28, 11:39 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward66 min
May 28, 11:50 PM CDTSpecial Weather StatementMAFBorden, Howard, Mitchell, Scurry40 min
May 29, 12:07 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell38 min
May 29, 12:24 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland, Mitchell2 hr
May 29, 12:29 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell46 min
May 29, 12:33 AM CDTSpecial Weather StatementMAFReagan, Upton42 min
May 29, 12:43 AM CDTSpecial Weather StatementMAFReeves47 min
May 29, 1:20 AM CDTSpecial Weather StatementMAFReagan25 min
May 29, 1:21 AM CDTSpecial Weather StatementMAFPecos, Terrell39 min
May 29, 1:23 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves52 min
May 29, 2:09 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves51 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio22 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio32 min
May 29, 4:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis33 min
May 29, 5:17 PM CDTSpecial Weather StatementMAFCulberson28 min
May 29, 5:25 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 28, 7:54 PM CDTSevere Thunderstorm WarningMAFLea66 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min
May 28, 9:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.